Compartment syndrome in the hand due to extravasation of contrast material


Selek H., Ozer H. , Aygencel G. , Turanli S.

Archives of Orthopaedic and Trauma Surgery, vol.127, no.6, pp.425-427, 2007 (Journal Indexed in SCI Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 127 Issue: 6
  • Publication Date: 2007
  • Doi Number: 10.1007/s00402-006-0238-y
  • Title of Journal : Archives of Orthopaedic and Trauma Surgery
  • Page Numbers: pp.425-427
  • Keywords: compartment syndromes, extravasation of contrast media, hand, surgical decompression, PREVENTION, INJECTION, INJURIES, CT

Abstract

Extravasation of contrast material is a well-recognized complication of contrast-enhanced imaging studies. Most extravasations result only in minimal swelling or erythema; however, severe skin necrosis, ulceration and compartment syndrome may occur with extravasation of large volumes. This article presents a patient in whom extravasation developed after computed tomography (CT) contrast material was injected intravenously in the dorsum of the hand. Compartment syndrome was diagnosed, and the patient underwent fasciotomy. In follow-up, the patient regained full use of the hand. Although the use of contrast material has significantly improved the diagnostic accuracy of CT, anaphylaxis and contrast material extravasation are important complications. Selection of non-ionic contrast material, careful evaluation of the intravenous administration site and close monitoring of the patient during contrast material injection may help minimize or prevent extravasation injuries. © Springer-Verlag 2006.